Alert archive / Pennsylvania / Flash Flood Warnings in 2004

Flash Flood Warning 4, NWS Binghamton, NY

May 12, 2004Wayne County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at May 12, 2004, 1:12 PM EDT for Wayne County, Pennsylvania. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2004, 1:12 PM EDT (17:12 UTC)
Expired
May 12, 2004, 3:15 PM EDT
In force
2 hr
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Wayne County, PA

The radar

The Binghamton radar (KBGM), 115 km from the middle of the area, began a volume at 17:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2004-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2004-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1713 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 121713
FFWBGM
PAC127-121915-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
112 PM EDT WED MAY 12 2004

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN WAYNE COUNTY IN NORTHEAST PENNSYLVANIA

* UNTIL 315 PM EDT

* AT 107 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN IN EXTREME SOUTHERN WAYNE COUNTY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE AREAS 
NEAR POCONO PEAK LAKE, AND POCONO SPRINGS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

LAT...LON 4121 7523 4148 7529 4136 7554 4113 7547

$$
2 follow-up statements
000 
WGUS71 KBGM 121811
FFSBGM
PAC103-127-121900-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
210 PM EDT WED MAY 12 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 315 PM EDT FOR SOUTHERN 
WAYNE COUNTY... 

...A FLASH FLOOD WARNING CONTINUES UNTIL 245 PM EDT FOR SOUTHERN 
PIKE COUNTY... 

AT 202 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
SHOW THUNDERSTORMS WITH VERY HEAVY RAIN OVER PIKE AND SOUTHERN WAYNE 
COUNTIES. THE THUNDERSTORMS WERE MOST NUMEROUS NEAR HONESDALE AND 
HEADLEY IN WAYNE COUNTY. IN PIKE COUNTY, THUNDERSTORMS WERE MOST 
NUMEROUS ALONG A LINE FROM NEWFOUNDLAND TO WESTCOLANG PARK, AND OVER 
THE SOUTHERN SECTIONS OF THE COUNTY. DOPPLER RADAR INDICATES THAT 
RAINFALL AMOUNTS UP TO 4 INCHES HAVE FALLEN ACROSS SOUTHERN WAYNE 
COUNTY INTO CENTRAL PIKE COUNTY NEAR PECKS POND. 

FLOODING LIKELY WILL OCCUR OVER MANY OF THE SMALL STREAMS AND CREEKS 
CLOSE TO THE ABOVE MENTIONED LOCATIONS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.

$$
000 
WGUS71 KBGM 121900
FFSBGM
PAC127-121930-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
256 PM EDT WED MAY 12 2004

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 315 PM EDT FOR 
SOUTHERN WAYNE COUNTY HAS BEEN CANCELLED...

THUNDERSTORMS WITH HEAVY RAIN HAVE ENDED OVER THE WARNED AREA. 
DOPPLER RADAR INDICATES THAT NEARLY 3 INCHES OF RAIN HAS FALLEN 
ACROSS EXTREME SOUTHERN WAYNE COUNTY. HOWEVER, THERE HAVE BEEN NO 
REPORTS OF FLOODING IN SOUTHERN WAYNE COUNTY. EVEN THOUGH STREAMS 
AND CREEKS ARE RECEDING...SOME ROADWAYS STILL MAY BE COVERED WITH 
WATER, AND  MOTORISTS ARE ADVISED TO AVOID DRIVING THROUGH FLOODED 
ROADWAYS.

STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST UPDATES, OR VISIT 
OUR WEBSITE AT WEATHER.GOV.

$$

RHB/RAM/JFC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at May 12, 10:43 AM EDT, 2 hours 29 minutes earlier.

Area forecast discussion, May 12, 10:43 AM EDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1043 AM EDT WED MAY 12 2004

.UPDATE...
WARM FRONT SLOWLY MOVING THRU THE AREA THIS MORNING AND SOME WEAK
ELEVATED CONVECTION ACROSS THE FINGER LAKES ALREADY. ADJUSTED GRIDS
TO MENTION POSSIBILITY OF SCT TSRA/SHRA ALL DAY VERSUS PREV
AFTERNOON FCST IN THAT AREA. REST OF ANY DEVELOPMENT ACROSS THE AREA
IS EXPECTED THIS AFTERNOON INTO EARLY EVENING...AND ISOLD TO SCT IN
NATURE AS THERE REALLY IS NO APPRECIABLE FORCING ALOFT TO COINCIDE
WITH WARM FRONTAL CONVG. WITH WEAK WIND FIELD AND HIGH PW
AIRMASS...ANY STORMS WILL BE PROLIFIC RAIN PRODUCERS AND ISOLD MINOR
FLOODING IS PSBL.

BASED ON AIRPORT AND MESONET HIGHS YESTERDAY IN THE UPPER 70S-LOW
80S...AND PROGGED 925 MB TEMPS A BIT HIGHER TODAY...I HAVE NUDGED
AFTN MAXES UP TO THE LOW 80S FOR MOST AREAS.

.EXTENDED (THU NGT-TUE)...
FRIDAY AND PART OF SATURDAY CONTINUE TO BE DOMINATED BY WARM SWLY
FLOW AROUND NRN PERIPHERY OF BERMUDA HIGH. GFS AND ENSEMBLES STILL
LOOKS TO HOLD TOO MUCH MOISTURE AND RESULTING INSTABILITY/QPF WITHIN
THIS RIDGE AXIS. ALTHOUGH WK UL IMPULSES CAN ROTATE AROUND THE RIDGE
TO TRIGGER SOME CONVECTION...THIS IS USUALLY A DRY PATTERN FOR
CNY/NEPA AND ANY ISOLD-SCT TSRA/SHRA FALLS WITHIN CLIMO NORMS. WILL
INCLUDE CHC TSRA FOR FAR NRN/WRN FCST AREA WHICH WOULD BE CLOSEST TO
SFC CONVG AHEAD OF BNDRY FRI-FRI NITE...OTHERWISE PLAN ON KEEPING
MOST OF AREA DRY WITH SFC FRONT REMAINING WELL TO OUR NORTHWEST.
BNDRY THEN DRIFTS SOUTH ACROSS THE AREA SATURDAY AS UPR HEIGHTS
SLACKEN AND THIS TIME PD WILL CARRY ABV NORMAL POPS. AFTER FROPA SAT
NITE-ERLY SUNDAY... SEASONABLY COOLER HIGH PRESSURE BUILDS IN...BUT
THEN MOVES AWAY ALLOWING WARM FRONTAL BNDRY TO RETURN MON NITE-TUES
WITH ANOTHER CHC SHRA/TSRA.

&&

.AVIATION...
VFR CONDITIONS SHOULD PREVAIL MOST OF THE TIME THROUGH WED EVENING...
BUT BRIEF IFR/MVFR CONDITIONS ARE POSSIBLE IN TSTORM ACTIVITY.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
PA...NONE.

BREWSTER
Hazardous weather outlook, May 12, 3:15 AM EDT, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
315 AM EDT WED MAY 12 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-120915-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
315 AM EDT WED MAY 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

VAN AUSDALL

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 12:52 PM EDTFlash Flood WarningBGMPike113 min
May 12, 1:37 PM EDTFlash Flood WarningBGMWyoming113 min
May 12, 6:22 PM EDTFlash Flood WarningBGMPike113 min

Nearby

Flash Flood Warnings in Pennsylvania, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.